Stomach acid is a wonderful thing. It enhances the breakdown of our food, turns on digestive enzymes, allows us to absorb vitamin B12, and helps control pH levels for the entirety of the digestive system.
And yet, drugs called proton-pump inhibitors (PPIs), which act to reduce stomach acid, are among the most popular medications prescribed, as well as over-the-counter drugs sold and used in America today.
The list of these PPIs is extensive and includes some recognizable players:
Just turn on the television and you’ll soon see an ad extolling the virtues of this or that acid-blocking drug, with the underlying notion being that somehow “acid” is a bad thing and we should all do our best to get rid of it.
But there’s another side of the story that you should know. The Food and Drug Administration (FDA) recently issued a warning to healthcare providers that the use of PPIs can cause a potentially dangerous decline in serum magnesium levels.
This is important because low magnesium levels are associated with a variety of health issues including heart rhythm abnormalities, migraine headache, seizures, chronic fatigue, anxiety, depression, constipation, asthma, hypertension, and osteoporosis (learn more about the importance of magnesium).
So if your healthcare provider recommends one of these drugs, keep in mind that it may have an effect on your magnesium level. This would be a good time to consider both monitoring your serum level as well as taking a magnesium supplement.